About this Journal Submit a Manuscript Table of Contents
Abstract and Applied Analysis
Volume 2012 (2012), Article ID 302065, 15 pages
http://dx.doi.org/10.1155/2012/302065
Research Article

Exponential Extinction of Nicholson's Blowflies System with Nonlinear Density-Dependent Mortality Terms

College of Mathematics, Physics and Information Engineering, Jiaxing University, Jiaxing 314001, China

Received 17 September 2012; Revised 7 December 2012; Accepted 10 December 2012

Academic Editor: Juntao Sun

Copyright © 2012 Wentao Wang. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

This paper presents a new generalized Nicholson’s blowflies system with patch structure and nonlinear density-dependent mortality terms. Under appropriate conditions, we establish some criteria to guarantee the exponential extinction of this system. Moreover, we give two examples and numerical simulations to demonstrate our main results.

1. Introduction

To describe the population of the Australian sheep blowfly and agree well with the experimental date of Nicholson [1], Gurney et al. [2] proposed the following Nicholson's blowflies equation: Here, is the size of the population at time , is the maximum per capita daily egg production, is the size at which the population reproduces at its maximum rate, is the per capita daily adult death rate, and is the generation time. There have been a large number of results on this model and its modifications (see, e.g., [38]). Recently, Berezansky et al. [9] pointed out that a new study indicates that a linear model of density-dependent mortality will be most accurate for populations at low densities and marine ecologists are currently in the process of constructing new fishery models with nonlinear density-dependent mortality rates. Consequently Berezansky et al. [9] presented the following Nicholson’s blowflies model with a nonlinear density-dependent mortality term where is a positive constant and function might have one of the following forms: or with positive constants .

Wang [10] studied the existence of positive periodic solutions for the model (1.2) with . Hou et al. [11] investigated the permanence and periodic solutions for the model (1.2) with . Furthermore, Liu and Gong [12] considered the permanence for a Nicholson-type delay systems with nonlinear density-dependent mortality terms as follows: where are all continuous functions bounded above and below by positive constants, and are bounded continuous functions, , and .

On the other hand, since the biological species compete and cooperate with each other in real world, the growth models given by patch structure systems of delay differential equation have been provided by several authors to analyze the dynamics of multiple species (see, e.g., [1316] and the reference therein). Moreover, the extinction phenomenon often appears in the biology, economy, and physics field and the main focus of Nicholson's blowflies model is on the scalar equation and results on patch structure of this model are gained rarely [14, 16], so it is worth studying the extinction of Nicholson's blowflies system with patch structure and nonlinear density-dependent mortality terms. Motivated by the above discussion, we shall derive the conditions to guarantee the extinction of the following Nicholson-type delay system with patch structure and nonlinear density-dependent mortality terms: where are all continuous functions bounded above and below by positive constants, and are bounded continuous functions, , and . Furthermore, in the case , to guarantee the meaning of mortality terms we assume that for and . The main purpose of this paper is to establish the conditions ensuring the exponential extinction of system (1.5).

For convenience, we introduce some notations. Throughout this paper, given a bounded continuous function defined on , let and be defined as

Let be the set of all (nonnegative) real vectors, we will use to denote a column vector, in which the symbol denotes the transpose of a vector. We let denote the absolute-value vector given by and define . Denote as Banach spaces equipped with the supremum norm defined by for all (or ). If is defined on with and , then we define as where for all and .

The initial conditions associated with system (1.5) are of the form: We write for a solution of the initial value problem (1.5) and (1.8). Also, let be the maximal right-interval of existence of .

Definition 1.1. The system (1.5) with initial conditions (1.8) is said to be exponentially extinct, if there are positive constants and such that . Denote it as .
The remaining part of this paper is organized as follows. In Sections 2 and 3, we shall derive some sufficient conditions for checking the extinction of system (1.5). In Section 4, we shall give two examples and numerical simulations to illustrate our results obtained in the previous sections.

2. Extinction of Nicholson's Blowflies System with

Theorem 2.1. Suppose that there exists positive constant such that Let Moreover, assume is the solution of (1.5) with and . Then,

Proof. Set . In view of , using Theorem in [17, p. 81], we have for all . Assume, by way of contradiction, that (2.3) does not hold. Then, there exist and such that Calculating the derivative of , together with (2.1) and the fact that and for all , (1.5) and (2.4) imply that which is a contradiction and implies that (2.3) holds. From Theorem in [18], we easily obtain . This ends the proof of Theorem 2.1.

Theorem 2.2. Suppose that there exists positive constant satisfying (2.1) and Then the solution of (1.5) with and is exponentially extinct as .

Proof. Define continuous functions by setting Then, from (2.6), we obtain The continuity of implies that there exists such that Let Calculating the derivative of along the solution of system (1.5) with , we have Let denote an arbitrary positive number and set We claim that If this is not valid, there must exist and such that Then, from (2.3) and (2.11), we have This contradiction implies that (2.13) holds. Thus, This completes the proof.

3. Extinction of Nicholson's Blowflies System with

Theorem 3.1. Suppose that there exists positive constant such that Let Moreover, assume is the solution of (1.5) with and . Then,

Proof. Set . Rewrite the system (1.5) as where and In view of (3.2), whenever satisfies for some and , then Thus, using Theorem in [17, p. 81], we have for all and . Assume, by way of contradiction, that (3.4) does not hold. Then, there exist and such that Calculating the derivative of , together with (3.1) and the fact that , (1.5) and (3.9) imply that which is a contradiction and implies that (3.4) holds. From Theorem in [18], we easily obtain . This ends the proof of Theorem 3.1.

Theorem 3.2. Let (3.1) and (3.2) hold. Moreover, suppose that there exist two positive constants and such that Then the solution of (1.5) with and , is exponentially extinct as .

Proof. Define continuous functions by setting Then, from (3.12), we obtain The continuity of implies that there exists such that Let Calculating the derivative of along the solution of system (1.5) with , in view of (3.4) and (3.11), we have Let denote an arbitrary positive number and set We claim that If this is not valid, there must exist and such that Then, from (3.15) and (3.17), we have
This contradiction implies that (3.19) holds. Thus, This completes the proof.

4. Numerical Examples

In this section, we give two examples and numerical simulations to demonstrate the results obtained in previous sections.

Example 4.1. Consider the following Nicholson's blowflies system with patch structure and nonlinear density-dependent mortality terms: Obviously, . Let , then we have Then (4.2) imply that the system (4.1) satisfies (2.1) and (2.6). Hence, from Theorems 2.1 and 2.2, the solution of system (4.1) with and is exponentially extinct as and . The fact is verified by the numerical simulation in Figure 1.

302065.fig.001
Figure 1: Numerical solution of system (4.1) for initial value .

Example 4.2. Consider the following Nicholson's blowflies system with patch structure and nonlinear density-dependent mortality terms: Obviously, . Let , then we have Then (4.4) imply that the system (4.3) satisfies (3.1), (3.2), (3.11), and (3.12). Hence, from Theorems 3.1 and 3.2, the solution of system (4.1) with and is exponentially extinct as and . The fact is verified by the numerical simulation in Figure 2.

302065.fig.002
Figure 2: Numerical solution of system (4.3) for initial value .

Remark 4.3. To the best of our knowledge, few authors have considered the problems of the extinction of Nicholson's blowflies model with patch structure and nonlinear density-dependent mortality terms. Wang [10] and Hou et al. [11] have researched the permanence and periodic solution for scalar Nicholson's blowflies equation with a nonlinear density-dependent mortality term. Liu and Gong [12] have considered the permanence for Nicholson-type delay systems with nonlinear density-dependent mortality terms and Takeuchi et al. [13] have investigated the global stability of population model with patch structure. Faria [14], Liu [15], and Berzansky et al. [16] have, respectively, studied the local and global stability of positive equilibrium for constant coefficients of Nicholson's blowflies model with patch structure. It is clear that all the results in [1016] and the references therein cannot be applicable to prove the extinction of (4.1) and (4.3). This implies that the results of this paper are new.

Acknowledgments

This work was supported by the National Natural Science Foundation of China (grant no. 11201184), the Natural Scientific Research Fund of Zhejiang Province of China (Grant nos. Y6110436, LY12A01018), and Innovation Program of Shanghai Municipal Education Commission (Grant no. 13YZ127).

References

  1. A. J. Nicholson, “The self adjustment of population to change,” Cold Spring Harbor Symposia on Quantitative Biology, vol. 22, pp. 153–173, 1957.
  2. W. S. C. Gurney, S. P. Blythe, and R. M. Nisbet, “Nicholson's blowflies revisited,” Nature, vol. 287, pp. 17–21, 1980.
  3. B. Liu, “Global stability of a class of Nicholson's blowflies model with patch structure and multiple time-varying delays,” Nonlinear Analysis: Real World Applications, vol. 11, no. 4, pp. 2557–2562, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  4. M. R. S. Kulenović, G. Ladas, and Y. G. Sficas, “Global attractivity in Nicholson's blowflies,” Applicable Analysis, vol. 43, no. 1-2, pp. 109–124, 1992. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  5. J. W.-H. So and J. S. Yu, “Global attractivity and uniform persistence in Nicholson's blowflies,” Differential Equations and Dynamical Systems, vol. 2, no. 1, pp. 11–18, 1994. View at Zentralblatt MATH · View at MathSciNet
  6. M. Li and J. Yan, “Oscillation and global attractivity of generalized Nicholson's blowfly model,” in Differential Equations and Computational Simulations, pp. 196–201, World Scientific, River Edge, NJ, USA, 2000. View at Zentralblatt MATH · View at MathSciNet
  7. Y. Chen, “Periodic solutions of delayed periodic Nicholson's blowflies models,” The Canadian Applied Mathematics Quarterly, vol. 11, no. 1, pp. 23–28, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  8. J. Li and C. Du, “Existence of positive periodic solutions for a generalized Nicholson's blowflies model,” Journal of Computational and Applied Mathematics, vol. 221, no. 1, pp. 226–233, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  9. L. Berezansky, E. Braverman, and L. Idels, “Nicholson's blowflies differential equations revisited: main results and open problems,” Applied Mathematical Modelling, vol. 34, no. 6, pp. 1405–1417, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  10. W. Wang, “Positive periodic solutions of delayed Nicholson's blowflies models with a nonlinear density-dependent mortality term,” Applied Mathematical Modelling, vol. 36, no. 10, pp. 4708–4713, 2012. View at Publisher · View at Google Scholar · View at MathSciNet
  11. X. Hou, L. Duan, and Z. Huang, “Permanence and periodic solutions for a class of delay Nicholson's blowflies models,” Applied Mathematical Modelling, vol. 37, no. 3, pp. 1537–1544, 2012. View at Publisher · View at Google Scholar
  12. B. Liu and S. Gong, “Permanence for Nicholson-type delay systems with nonlinear density-dependent mortality terms,” Nonlinear Analysis: Real World Applications, vol. 12, no. 4, pp. 1931–1937, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  13. Y. Takeuchi, W. Wang, and Y. Saito, “Global stability of population models with patch structure,” Nonlinear Analysis: Real World Applications, vol. 7, no. 2, pp. 235–247, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  14. T. Faria, “Global asymptotic behaviour for a Nicholson model with patch structure and multiple delays,” Nonlinear Analysis: Theory, Methods & Applications, vol. 74, no. 18, pp. 7033–7046, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  15. B. Liu, “Global stability of a class of delay differential systems,” Journal of Computational and Applied Mathematics, vol. 233, no. 2, pp. 217–223, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  16. L. Berezansky, L. Idels, and L. Troib, “Global dynamics of Nicholson-type delay systems with applications,” Nonlinear Analysis: Real World Applications, vol. 12, no. 1, pp. 436–445, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  17. H. L. Smith, Monotone Dynamical Systems: An Introduction to the Theory of Competitive and Cooperative System, vol. 41 of Mathematical Surveys and Monographs, American Mathematical Society, Providence, RI, USA, 1995. View at MathSciNet
  18. J. K. Hale and S. M. Verduyn Lunel, Introduction to Functional-Differential Equations, vol. 99 of Applied Mathematical Sciences, Springer, New York, NY, USA, 1993. View at MathSciNet